Klonopin is the brand name for clonazepam, a sedative that is commonly prescribed to control the symptoms of acute anxiety and panic attacks. This drug is categorized as a benzodiazepine and is often prescribed for its quick efficacy. With misuse, however, benzodiazepines become rapidly addictive. Awareness of the signs of sedative dependence and withdrawal can help you understand when you or a loved one needs to seek help.
How Klonopin Affects the Body
Klonopin binds to nervous system receptors called GABA. This triggers the substance to calm the central nervous system, relax muscles, and act as an overall tranquilizer. Because of its euphoric effects and the high risk of dependence, this drug is typically prescribed only for short-term use. However, the National Institute on Drug Abuse notes that more than 13.5 million Americans are prescribed this class of medication each year, sometimes in combination with opioids.
Signs of Addiction
Klonopin addiction may be signified by these common symptoms:
- Dizziness, clumsiness and/or compromised coordination
- Slowed reaction time
- Slurred or slowed speech
- Agitation, anxiety or restlessness
- Constipation, stomach pains, nausea and/or vomiting
- Violence, anger and aggression
- Fatigue, especially during the day
- Short-term memory loss and/or absentmindedness
- Depression and mood swings
The longer and more intense the period of use, the more noticeable these symptoms will become. If you have been experiencing these symptoms since you started taking Klonopin or you have noticed these signs in a loved one who is taking the drug, consider seeking medical attention for Klonopin recovery.
Symptoms of Klonopin Withdrawal
As with other addictive substances, clonazepam causes severe physical and mental symptoms when use is discontinued. Symptoms that may occur when you stop using Klonopin include:
- Anxiety and depression
- Difficulty sleeping
- Vomiting or nausea
- Muscle tremors
- Sweating and hot flashes
- Suicidal ideation
In rare, extreme cases, the person may experience seizures, hallucinations, and/or delirium tremors, which can lead to an irregular heartbeat and even aspiration. For this reason, supervised medical detox is recommended for sedative addiction.
Withdrawal symptoms will begin to appear within one to three days after you stop taking Klonopin. The longer you have been taking the medication, the faster you will notice withdrawal effects. These symptoms can last for up to four days and can persist for weeks or months without proper medical care.
Seeking Help for Klonopin Addiction
Klonopin help for an addiction involves safe, supervised medical detoxification. This eases the illness associated with withdrawal and maintain comfort throughout the process. Typically, a doctor will taper the dose of the medication, slowly decreasing the amount until you are no longer taking the drug.
Depending on the extent of substance use, your care team may recommend inpatient rehabilitation or an outpatient program. Both programs ideally include individual and group therapy. Your doctor may also prescribe medications to ease the dependence on clonazepam.
Many people avoid seeking help for Klonopin addiction because they feel ashamed and are afraid to admit they have a problem. In fact, substance use is a medical problem that affects tens of millions of Americans each year.
Get started on the path to a sober lifestyle by contacting us today to learn more about our safe, effective recovery programs for men and women.